Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 66, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood warning at Sep 12, 2019, 2:08 PM CDT for Rock County, Wisconsin. It took effect at Sep 12, 2019, 9:28 PM CDT. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2019, 2:08 PM CDT (19:08 UTC)
- In effect from
- Sep 12, 2019, 9:28 PM CDT
- Expired
- Sep 15, 2019, 3:44 AM CDT
- In force
- 54 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turtle Creek at Beloit (BOIW3).
- Action stage
- 6 ft
- Minor stage
- 7.5 ft
- Moderate stage
- 10.5 ft
- Major stage
- 12.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Sep 12, 12:39 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 12, 12:39 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT Thu Sep 12 2019
.UPDATE...
Surface warm front has reached the approximate I-80 corridor
across northern Illinois at this hour, and will continue to make
slow progress to the north through the afternoon. North of the
front, expect to see continued low clouds and occasional fog,
especially close to Lake Michigan. Scattered showers and few
elevated thunderstorms can also be expected.
As that warm front lifts north this afternoon into this evening,
better instability will build into the area. This will be ahead of
an approaching cold front, which will bring a line of
thunderstorms into the western portions of the forecast area
(i.e., west of Madison) during the early to mid evening hours.
This line will progress across southern Wisconsin through the late
evening, exiting into Lake Michigan around or after midnight.
Believe the overall severe risk has increased compared to earlier
today, with what should be a juxtaposition of ample low level
instability, low level shear, and the warm front ahead of the
line. With the line itself, the main threats will be gusty
straight line winds, as well as the chance for a spin-up tornado
or two. There will also be a conditional severe threat associated
with any storms that happen to develop ahead of the line and are
able to become rooted in the boundary layer along or just on the
warm side of the surface warm front. If these storms form, they
will also pose a wind and tornado threat.
&&
.AVIATION(18Z TAFS)...
IFR to LIFR conditions continue across the area, with low fog and
ceilings. Conditions will improve later today, as winds increase
and a surface warm front begins to lift through the area. A few
isolated to scattered thunderstorms will also be possible this
afternoon.
Later this evening into tonight, a line of potentially strong to
severe storms is expected to move through the area from west to
east. Strong gusty winds will be possible with this line, along
with MVFR to IFR flight conditions. The line is expected to move
east of the terminals around or after midnight, though light to
moderate rain will likely continue behind the line.
Ceilings should finally start to scatter out tomorrow morning,
as gusty west to southwest winds usher in a drier airmass.
&&
.MARINE...
Dense fog will continue this morning across the nearshore waters.
A gradual improvement in visibility is expected by mid day.
Gusty east to northeast winds will become southerly later this
evening, with building waves across the nearshore. A Small Craft
Advisory begins this evening.
Those southerly winds are expected to reach gale force across the
far northern portions of the open waters later this evening. Gales
will continue through Friday morning, as winds become more
southwesterly to westerly behind the cold front.
&&
PREV DISCUSSION... (Issued 409 AM CDT Thu Sep 12 2019)
SHORT TERM...
Today and Tonight...Forecast confidence medium.
Rain and some embedded thunderstorms continues along a low level
baroclinic zone stretched across southern Wisconsin with southwest
flow providing good moisture transport into the region. PW values
are around 2 inches. This front is tied to low pressure over SD/NE
which is expected to lift northward through the day. A lull in
precip is possible later this morning when this boundary is north of
us. Additional thunderstorms are possible during the day.
Thunderstorms are likely during the late afternoon through the
night as a cold front moves through. There greatest threat for
severe thunderstorms is in southwest Wisconsin during the late
afternoon and early evening. There could be 2000J of surface
based cape with 30 knots of shear. Elevated cape continues through
the night so all of southern Wisconsin will likely see
thunderstorms, with heavy rain at times, overnight as the front
moves through.
A flash flood watch is in effect until Friday morning. Heavy rain is
a concern with a very moist atmosphere in place. Over the past few
days 1.5 to 3 inches of rain has fallen and soils are saturated.
Additional rainfall amounts of 1 to 2 inches are expected and some
flooding is possible for areas that get hit with heavy rain over the
next 24 hours.
LONG TERM...
Friday through Saturday...Forecast Confidence is High.
The upper level system and associated cold front will be clearing
the area to the east to start Friday morning. Some lingering
showers and storms are possible near the lake shore around
sunrise. Winds shift to the west behind the front and increase
with gusts of 25 to 30 mph possible. Drier air moving in behind
the front will help to clear the clouds and while there is some
slight CAA think temps should still be able to warm close to
normals for this time of year. Lows bottom out in the low to mid
50s Friday night.
Heading into Saturday winds become more southerly through the day
and this will bring moisture back northward. Increasing WAA and
sunny skies should make for a nice Saturday with highs in the mid
70s.
Saturday Night through Sunday Night...Forecast Confidence is High.
A shortwave moving out of the Dakotas will cross northern WI
Saturday night into Sunday. As this occurs a LLJ spreading N/NE
into southern WI will be the focus for convective development.
Guidance has been consistent in showing showers and storms forming
over IA and MN and shifting east during the evening hours. Best
chances for rain will be during the evening and overnight hours
Saturday into Sunday. Lapse rates aloft steepen and shear does
increase as the shortwave moves through the area. Instability
should be more elevated in nature due to the nocturnal storms but
it's possible based on the shear that a few stronger storms could
develop.
As the system shifts east on Sunday an amplified ridge pattern
begins to take shape across the central U.S. So, temps are not
expected to drop off at all, in fact we may end up warmer on the
backside of the overnight storms. Highs on Sunday could hit the
lower 80s in a few spots.
Monday through Wednesday...Forecast Confidence is High.
The amplified ridge pattern holds through the middle of next week
and with highs in the low to mid 80s each day. By Tuesday and
Wednesday a slow return of moisture could result in a few
afternoon thunderstorms each day.
BEACHES...
An approaching system will result in increasing east to
southeasterly winds over Lake Michigan. This will allow for waves
to build to 2 to 4 feet this afternoon. Then overnight tonight
waves will range from 4 to 5 feet along Kenosha and Racine
counties to 5 to 8 feet from Milwaukee north to Sheboygan county.
These high waves will result in dangerous beach conditions.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Friday morning for WIZ046-047-051-052-
056>060-062>072.
Beach Hazards Statement from 7 PM CDT this evening through
Friday afternoon for WIZ052-060-066-071-072.
LM...Gale Warning from 10 PM this evening to 1 PM CDT Friday for
LMZ261-362-364-563.
Dense Fog Advisory until 4 PM CDT this afternoon for LMZ643>646.
Small Craft Advisory from 7 PM this evening to 7 PM CDT Friday
for LMZ643>646.
&&
Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Friday THROUGH Wednesday...99Hazardous weather outlook, Sep 12, 8:54 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 854 AM CDT Thu Sep 12 2019 WIZ046-047-051-052-056>060-062>072-131400- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 854 AM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms will slowly move north across the area today ahead of an approaching system. Moderate to occasional heavy rain is possible today. Another round of showers and storms are expected tonight as a cold front sweeps across the area. Strong to severe storms are possible later tonight with the cold front. There is increasing concern for flooding as multiple rounds of rainfall the past few days have resulted in saturated soils. A Flash Flood Watch has been issued for all of southern Wisconsin. There is a high swim risk in effect for beaches along Lake Michigan tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances end from west to east Friday morning. There is a high swim risk in effect for beaches along Lake Michigan through early Friday afternoon. There is a chance for thunderstorms Saturday night into Sunday morning. There are slight chances for thunderstorms both Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... CoCoRaHS rainfall reports will be appreciated through the rest of this week. Spotter reports may be needed today into Thursday. LMZ643>646-131400- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 854 AM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight There will be a chance for thunderstorms during the day today. Thunderstorms will become more widespread tonight as a cold front moves through the area. A Small Craft Advisory is in effect this evening for building waves ahead of the front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Small Craft Advisory remains in effect through Friday afternoon and evening due to strong westerly winds occurring behind the front. There is a chance for thunderstorms Saturday night into Sunday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-131400- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 854 AM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Showers and thunderstorms are expected mainly across the southern half of the lake through the morning and afternoon hours. Thunderstorm chances spread across the entire lake this evening and overnight. South winds will increase to gale force across the far northern portions of the lake this evening. The winds will become more southwesterly early Friday morning, with gale gusts continuing into mid day Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Southwest gales will continue into mid day Friday. More thunderstorms are expected Saturday night into Sunday morning. www.weather.gov/mkx
In the hours before
Local storm report, Sep 12, 8:48 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
848 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN ENOSHA 42.59N 87.84W
09/12/2019 M4.25 INCH KENOSHA WI PUBLIC
24 HOUR TOTAL.
&&Local storm report, Sep 12, 9:01 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
901 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN KENOSHA 42.59N 87.84W
09/12/2019 M4.25 INCH KENOSHA WI PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
ENOSHA. 24 HOUR TOTAL.
&&Local storm report, Sep 12, 9:44 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
944 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY RAIN 2 SW BELOIT 42.51N 89.04W
09/12/2019 M3.21 INCH ROCK WI CO-OP OBSERVER
CO-OP OBSERVATION FROM BELOIT.
0700 AM HEAVY RAIN CLINTON 42.56N 88.87W
09/12/2019 M3.15 INCH ROCK WI CO-OP OBSERVER
CO-OP OBSERVATION FROM CLINTON.
&&Local storm report, Sep 12, 10:34 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1034 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM HEAVY RAIN 2 NW SILVER LAKE 42.57N 88.19W
09/12/2019 M4.38 INCH KENOSHA WI PUBLIC
RELAYED FROM SOCIAL MEDIA.
0806 AM HEAVY RAIN PLEASANT PRAIRIE 42.55N 87.93W
09/12/2019 M3.93 INCH KENOSHA WI TRAINED SPOTTER
RELAYED FROM SOCIAL MEDIA.
0600 AM HEAVY RAIN 1 NNW PLEASANT PRAIRIE 42.56N 87.94W
09/12/2019 M3.93 INCH KENOSHA WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
NNW PLEASANT PRAIRIE. COCORAHS STATION
WI-KN-11 PLEASANT PRAIRIE 3.8 NW.
0600 AM HEAVY RAIN 2 SSW HALES CORNERS 42.91N 88.06W
09/12/2019 M3.67 INCH MILWAUKEE WI PUBLIC
RELAYED FROM SOCIAL MEDIA.
0707 AM HEAVY RAIN TWIN LAKES 42.52N 88.26W
09/12/2019 M3.50 INCH KENOSHA WI PUBLIC
RELAY FROM SOCIAL MEDIA.
&&Local storm report, Sep 12, 10:44 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1044 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ALBANY 42.71N 89.44W
09/12/2019 E1.50 INCH GREEN WI MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
ALBANY. MESONET STATION ALBW3 ALBANY RIVER
GAGE.
0530 AM HEAVY RAIN ELKHORN 42.67N 88.53W
09/12/2019 M1.41 INCH WALWORTH WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
ELKHORN. COCORAHS STATION WI-WW-12 ELKHORN
0.4 ESE.
0700 AM HEAVY RAIN 1 ENE GREENDALE 42.94N 87.98W
09/12/2019 M2.16 INCH MILWAUKEE WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
ENE GREENDALE. COCORAHS STATION WI-MW-23
GREENDALE 1.0 ENE.
0630 AM HEAVY RAIN 3 SW KENOSHA 42.56N 87.86W
09/12/2019 M2.91 INCH KENOSHA WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW KENOSHA. COCORAHS STATION WI-KN-6 KENOSHA
1.7 S.
0700 AM HEAVY RAIN 1 ENE LAKE GENEVA 42.59N 88.42W
09/12/2019 M3.96 INCH WALWORTH WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
ENE LAKE GENEVA. COCORAHS STATION WI-WW-2
LAKE GENEVA 0.6 ENE.
0700 AM HEAVY RAIN 1 NE MCFARLAND 43.03N 89.28W
09/12/2019 M1.50 INCH DANE WI COCORAHS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
NE MCFARLAND. COCORAHS STATION WI-DA-70
MCFARLAND 1.3 NE.
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:19 PM CDT | Special Weather Statement | MKX | Green, Jefferson, Kenosha, Milwaukee, Racine, Rock and 2 more | 56 min |
| Sep 11, 9:24 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Walworth | 23 min |
| Sep 11, 9:32 PM CDT | Areal Flood Advisory | MKX | Kenosha, Racine, Rock, Walworth | 3 hr |
| Sep 11, 11:28 PM CDT | Areal Flood Advisory | MKX | Lafayette | 3 hr |
| Sep 12, 2:45 AM CDT | Flash Flood Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 25 hr |
| Sep 12, 3:44 AM CDT | Beach Hazards Statement | MKX | Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan | 30 hr |
| Sep 12, 3:44 AM CDT | Gale Warning | MKX | 48 hr | |
| Sep 12, 3:44 AM CDT | Small Craft Advisory | MKX | 41 hr | |
| Sep 12, 7:49 AM CDT | Marine Dense Fog Advisory | MKX | 11 hr | |
| Sep 12, 2:08 PM CDT | River Flood Warning | MKX | Rock | 53 hr |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.